Iowa, 2021

High Wind in Iowa, May 1, 2021

May 1, 2021 · NWS DMX · 2 events in 2 counties and zones

Iowa was sandwiched between a northern plains surface low and mid atlantic high pressure, firmly in a southwest flow regime with tight pressure gradient lending support|for gusty winds most of the day. Model soundings were exceedingly dry with 40 degree dewpoint depressions and winds at the top of the mixed layer pushing 50 knots at times.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Iowa was sandwiched between a northern plains surface low and mid atlantic high pressure, firmly in a southwest flow regime with tight pressure gradient lending support|for gusty winds most of the day. Model soundings were exceedingly dry with 40 degree dewpoint depressions and winds at the top of the mixed layer pushing 50 knots at times. This resulted in elevated to extreme fire weather concerns across the state and a red flag warning was issued. Deep mixing sent many locations into record warm temperatures that afternoon and winds gusted over 40 mph. A couple locations in northern and central Iowa gusted over 55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 1, 11:34 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, May 1, 11:34 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1234 PM CDT Sat May 1 2021

...Updated Aviation Discussion...

.DISCUSSION.../Today through Friday/
Issued at 347 AM CDT Sat May 1 2021

Key Points:
-Elevated to Extreme fire danger today
-Rain chances increasing late Sunday and lingering through early
next week

Details:
At the surface a weak frontal boundary is draped across Iowa
early this morning coincident with a northern plains surface low
and mid-atlantic high pressure. This places Iowa firmly in a
southwest flow regime with tight pressure gradient lending support
for gusty winds most of the day. Model soundings are exceedingly
dry with 40 degree dewpoint depressions and winds at the top of
the mixed layer pushing 40 kts at times. This will make for
elevated to extreme fire weather concerns across the state today -
see fire weather section below for details. Such a regime favors
substantial warming and highs across Iowa will be a stone's throw
from record territory in many locations. Highs across the area
will push into the mid to upper 80s with locations hitting near 90
not out of the question. Most raw model guidance was on the low
end of the spectrum with bias corrected solutions favoring warmer
temperatures today. Given recent trends with highs outperforming
forecasts, have opted towards the high end of model guidance.

By Sunday the northern plains shortwave will push across the upper
midwest, increasing cloudiness and capping temperatures around 80
degrees. A cold front will begin to move across Iowa Sunday evening
with weak forcing to aid shower and thunderstorm development.
Meanwhile a cut off upper level low within the southern stream
will lift across Missouri. Models struggle a bit with the timing
of the phasing of the northern and southern stream which will
impact the extent of rain across southern portions of the area
overnight Sunday. Instability is fairly low, generally under 1000
J/kg, which will inhibit much in the way of severe storms though
thunder is certainly anticipated. The cold front gradually drifts
south through Monday with shower expected throughout the day
across much of the state.

Model solutions diverge early next week with the deterministic GFS
favoring high QPF and rain lingering towards midweek while the Euro
leans towards lower QPF with more progressive wave progression.
Either way, temperatures in the 60s will remain in place through
the end of the week within the parent longwave trough. Rain
chances return to end the week with another embedded shortwave.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1224 PM CDT Sat May 1 2021

VFR conditions anticipated throughout the TAF period with the main
concern for the gusty winds this afternoon. There is a brief
window for the potential of LLWS late tonight when surface winds
decouple but leaning toward the surface winds to remain strong
enough and left out mention attm.

&&

.FIRE WEATHER...
Issued at 347 AM CDT Sat May 1 2021

Very warm, windy, and dry conditions today come together for
elevated to extreme fire weather concerns across the area today.
Model soundings continue to indicate deep layer mixing with gusts
of 35 to 40 mph possible in addition dewpoint depressions of
nearly 40 degrees. Temperatures will also soar to near 90 degrees,
20-30 degrees warmer than normal for this time of year. Relative
humidity of 20-25 percent, or lower at times, with gusty winds and
high temperatures places much of northern Iowa firmly within Red
Flag Warning criteria. Information from curing observers on
Friday noted that across northern Iowa fuels are exceedingly dry
and susceptible to rapid fire growth. Dry, hot, and windy
conditions are also possible further south, however with
marginally better moisture better green up of fuels, conditions
there will be somewhat mitigated. Given these conditions, a Red
Flag Warning has been issued for northern portions of the CWA this
afternoon with a special weather statement for elevated fire
danger for central and southern Iowa. Burning today is strongly
discouraged.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CDT this evening for IAZ004>007-
015>017-023>028-033>039-044>048-057>059-070-071.

&&

DISCUSSION...Hagenhoff
AVIATION...Podrazik
FIRE WEATHER...Hagenhoff
Hazardous weather outlook, May 1, 3:06 AM CST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
406 AM CDT Sat May 1 2021

IAZ004>007-015>017-023>026-033>037-044>047-021100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-
406 AM CDT Sat May 1 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Red Flag Warning is in effect for the area this afternoon and
early evening. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms are possible late Sunday
afternoon into early Monday, but severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ027-028-038-039-048>050-057>062-070>075-081>086-092>097-021100-
Butler-Bremer-Grundy-Black Hawk-Story-Marshall-Tama-Audubon-
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
406 AM CDT Sat May 1 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Elevated fire danger will occur today with strong southwest winds,
very warm temperatures and low relative humidity values.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms are possible Sunday night into
early Monday, but severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Story

When
May 1, 12:53 PM CST
Where
Story forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

High Wind, Worth

When
May 1, 2:28 PM CST
Where
Worth forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Measured by a home weather station and relayed by broadcast media.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951721, 951722.